Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS San Diego, CA

March 2, 2015Orange County, California

NWS San Diego, CA issued this flash flood warning at Mar 2, 2015, 4:29 AM PST for Orange County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2015, 4:29 AM PST (12:29 UTC)
Expired
Mar 2, 2015, 7:30 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 8 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS56 KSGX 021229
FFWSGX
CAC059-021530-
/O.NEW.KSGX.FF.W.0001.150302T1229Z-150302T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
429 AM PST MON MAR 2 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ORANGE COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 730 AM PST

* AT 420 AM PST...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY 
  RAINFALL AND ISOLATED THUNDERSTORMS MOVING INTO THE SILVERADO BURN 
  AREA. RAINFALL EXCEEDING ONE HALF INCH OR MORE IN ONE HOUR COULD 
  CAUSE FLASH FLOODING AND MUD AND DEBRIS FLOWS.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW 
MOVING THROUGH THE SILVERADO BURN AREA. THE DEBRIS FLOW CAN CONSIST 
OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
  ORANGE COUNTY.

FLASH FLOODS AND DEBRIS FLOWS ARE LIKELY TO OCCUR IN THE SILVERADO
CANYON AREA DUE TO HEAVY RAIN FALLING OVER THE SILVERADO FIRE BURN
SCAR. THIS INCLUDES HOMES AND BUSINESSES IN AND AROUND SILVERADO
CANYON ROAD. THIS IS A DANGEROUS SITUATION FOR SILVERADO CANYON
RESIDENTS...AND IMMEDIATE MEASURES SHOULD BE TAKEN TO PROTECT LIFE
AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN THE VICINITY OF THE SILVERADO BURN AREA SHOULD EVACUATE 
IMMEDIATELY.

&&

LAT...LON 3376 11756 3374 11759 3375 11762 3377 11759

$$

17
1 follow-up statement
344 
WGUS76 KSGX 021404
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
604 AM PST MON MAR 2 2015

CAC059-021409-
/O.CAN.KSGX.FF.W.0001.000000T0000Z-150302T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE CA-
604 AM PST MON MAR 2 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ORANGE COUNTY IS
CANCELLED...

   HEAVY RAINS HAVE DIMINISHED...AND FLASH FLOODING IS NO LONGER A
THREAT.

IT IS ESTIMATED THAT THE BAND OF SHOWERS THAT MOVED THROUGH THE BURN 
AREA BETWEEN 415 AM AND 515 AM PRODUCED AROUND ONE-THIRD INCH OF 
RAINFALL. ORANGE COUNTY OFFICIALS HAVE REPORTED NO ADVERSE IMPACTS 
IN THE SILVERADO BURN AREA FROM THIS BAND OF SHOWERS. 

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 
THIS AFTERNOON WITH THE POTENTIAL FOR BRIEF HEAVY RAINFALL.
  
LAT...LON 3376 11756 3374 11759 3375 11762 3377 11759

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 3:23 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 2, 3:23 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 AM PST MON MAR 2 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING PERIODS OF SHOWERS AND ISOLATED
THUNDERSTORMS INTO THIS EVENING WITH A CHANCE OF SHOWERS FOR COASTAL
AREAS TONIGHT INTO TUESDAY MORNING AND FOR THE MOUNTAINS TUESDAY
AFTERNOON. DRY WITH A WARMING TREND FOR WEDNESDAY INTO NEXT WEEKEND
UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A LOW PRESSURE SYSTEM CENTERED SOUTH OF POINT CONCEPTION WILL MOVE
EASTWARD TODAY BRINGING BANDS OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THIS AFTERNOON. THE SNOW LEVEL WILL BE NEAR
4500 FEET. RAINFALL TOTALS WILL BE QUITE VARIABLE GIVEN THE
SHOWERY NATURE OF THE PRECIPITATION. HOURLY RAINFALL OF ONE HALF
INCH WITH LOCALLY GREATER AMOUNTS IS POSSIBLE WITH BANDS OF
SHOWERS. THE THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL WITH DUAL
POL RADAR DATA SHOWING THE POSSIBILITY OF SMALL HAIL IN THE MORE
INTENSE CELLS DURING THE PAST TWO HOURS.

FOR TONIGHT INTO TUESDAY...A SECOND COLD LOW PRESSURE SYSTEM
MOVING SOUTHWARD OFF THE COAST WILL BRING SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS FOR THE COASTAL WATERS LATE TONIGHT INTO
TUESDAY MORNING EXTENDING LOCALLY INLAND. A SLIGHT CHANCE OF
SHOWERS WILL CONTINUE FOR THE MOUNTAINS FOR TUESDAY AFTERNOON FROM
DAYTIME HEATING AND RESIDUAL MOISTURE.

FOR WEDNESDAY INTO NEXT WEEKEND...HIGH PRESSURE ALOFT WILL BRING
DRY WEATHER WITH A WARMING TREND WITH PERIODS OF MAINLY WEAK
OFFSHORE FLOW.

&&

.AVIATION...
021000Z...SHOWERS WILL CONTINUE TODAY AND TONIGHT. CLOUD BASES
WILL BE GENERALLY AOA 3500 FEET MSL...BUT IN HEAVIER SHOWERS DOWN
TO AS LOW AS 1500 FEET AND VIS 3-5SM. ISOLATED THUNDERSTORMS ARE
POSSIBLE...MOST LIKELY NEAR THE COAST.

&&

.MARINE...
200 AM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY MORNING. ANY THUNDERSTORMS THAT DEVELOP
MAY PRODUCE SMALL HAIL...BRIEF HEAVY RAIN...GUSTY WINDS...CLOUD-
TO-WATER LIGHTNING...AND WATERSPOUTS. SEE LAXMWSSGX FOR DETAILS.
CONDITIONS WILL IMPROVE BY TUESDAY EVENING...WITH NO HAZARDOUS
MARINE WEATHER EXPECTED WEDNESDAY THROUGH FRIDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO
     COUNTY MOUNTAINS ABOVE 5000 FEET.

PZ...NONE.
&&

PUBLIC...17
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:58 PM PSTSpecial Marine WarningSGX47 min
Mar 2, 7:40 AM PSTBeach Hazards StatementSGXOrange, San Diego9 hr
Mar 2, 10:28 AM PSTSpecial Weather StatementSGXOrange32 min
Mar 2, 11:00 AM PSTFlash Flood WarningSGXOrange, Riverside2 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.